Immune-mediated diarrhea and colitis recurred in one-third of patients who underwent suspension of immune checkpoint inhibitor (ICI) therapy due to this immune-related adverse event followed by re-initiation of immunotherapy, according to results of a retrospective study published in the Journal of Clinical Oncology.

Recognized immune-related adverse effects of ICI therapy, including programmed cell death-1 (PD-1), programmed cell death-ligand 1 (PD-L1), and cytotoxic T-lymphocyte–associated antigen 4 (CTLA4) inhibitors, include dermatitis, diarrhea, colitis, pneumonitis, hepatitis, and pancreatitis. Interestingly, these types of adverse events have recently been associated with improved immune response to ICI therapy, although findings are mixed regarding whether they are surrogates of improved survival.

Because immune-mediated diarrhea and colitis can have serious consequences, including colon perforation and death, guideline-based management of grade 2 or higher events involves interruption of ICI therapy and initiation of systemic corticosteroid therapy. Although ICI therapy has been re-initiated in some patients who experienced immune-mediated diarrhea and colitis (eg, when its severity dropped to grade 1), data on the safety of this approach is limited.

Related Articles

In this multicenter, retrospective study, data pertaining to patient-, disease-, and treatment-related characteristics were abstracted from the medical records of adult patients (ages 18 years and older) with different cancer types who were treated with immune checkpoint inhibitor therapy that was interrupted due to immune-mediated diarrhea and colitis and subsequently re-initiated during the period between January 2010 and November 2018. The primary study end point was recurrence of immune-mediated diarrhea and colitis after re-initiation of ICI therapy.

Of the 167 patients included in this analysis, more than 30% experienced an initial event of grade 3/4 immune-mediated diarrhea and colitis. In the overall study population, treatment with a CTLA4 inhibitor and a PD-1/PD-L1 inhibitor was re-initiated in 32 patients and 135 patients, respectively, and immune-mediated diarrhea and colitis recurred in 34% of patients overall, including 44% of patients receiving CTLA4 inhibitor therapy and 32% of patients treated with an anti-PD-1/PD-L1 inhibitor. Interestingly, recurrent immune-mediated diarrhea and colitis was grade 1/2 in most of these patients. Immune checkpoint inhibitor therapy was permanently discontinued in all patients experiencing a recurrence of this adverse effect of treatment.

Other study findings included a median duration of 49 days from the adverse event to re-initiation of treatment, and a median duration of 53 days from re-initiation of treatment to recurrence of the adverse event.

Based on these findings, resumption of ICI therapy is safe in many patients who experience immune-mediated diarrhea and colitis, especially those receiving anti–PD-1/PD-L1 therapy. However, caution should be used when resuming ICI therapy, particularly in patients whose initial immune-mediated diarrhea and colitis is severe.

Reference

Abu-Sbeih H, Ali FS, Naqash AR, et al. Resumption of immune checkpoint inhibitor therapy after immune-mediated colitis [published online June 4, 2019]. J Clin Oncol. doi: 10.1200/JCO.19.00320